Tatiana F. Filippova     (Krasovskii Institute of Mathematics and Mechanics, Ural Branch of the Russian Academy of Sciences, 16 S. Kovalevskaya Str., Ekaterinburg, 620108, Russian Federation)


Using the technique of generalized inequalities of the Hamilton--Jacobi--Bellman type, we study here the state estimation problem for a control system which operates under conditions of uncertainty and nonlinearity of a special kind, when the dynamic equations describing the studied system  simultaneously contain the different forms of nonlinearity in state velocities. Namely, quadratic functions and uncertain matrices of state  elocity coefficients are presented therein. The external ellipsoidal bounds for reachable sets are found, some approaches which may produce internal estimates for such sets are also mentioned. The example is included to illustrate the result.


Control, Nonlinearity, Uncertainty, Ellipsoidal calculus, State estimation

Full Text:



  1. Althoff M., Stursberg O., Buss M. Reachability analysis of nonlinear systems with uncertain parameters using conservative linearization. In: Proc. 2008 47th IEEE Conference on Decision and Control. IEEE Xplore, 2008. P. 4042–4048. DOI: 10.1109/CDC.2008.4738704
  2. Ananyev B.I., Gusev M.I., Filippova T.F. Upravlenie i ocenivanie sostoyanij dinamicheskikh system s neopredelennost’yu [Control and Estimation of Dynamical Systems States with Uncertainty]. Novosibirsk: Izdatel’stvo SO RAN, 2018. 193 p. (in Russian)
  3. Apreutesei N.C. An optimal control problem for a prey-predator system with a general functional response. Appl. Math. Lett., 2009. Vol. 22, No. 7. P. 1062–1065. DOI: 10.1016/j.aml.2009.01.016
  4. August E., Lu J., Koeppl H. Trajectory enclosures for nonlinear systems with uncertain initial conditions and parameters. In: Proc. 2012 American Control Conference. IEEE Xplore, 2012. P. 1488–1493. DOI: 10.1109/ACC.2012.6314741
  5. Baier R., Gerdts M., Xausa I. Approximation of reachable sets using optimal control algorithms. Numer. Algebra Control Optim., 2013. Vol. 3, No. 3. P. 519–548. DOI: 10.3934/naco.2013.3.519
  6. Boscain U., Chambrion T., Sigalotti M. On some open questions in bilinear quantum control. In: Proc. 2013 European Control Conference (ECC). IEEE Xplore, 2013. P. 2080–2085. DOI: 10.23919/ECC.2013.6669238
  7. Ceccarelli N., Di Marco M., Garulli A., Giannitrapani A. A set theoretic approach to path planning for mobile robots. In: Proc. 2004 43rd IEEE Conference on Decision and Control (CDC) (IEEE Cat. No.04CH37601). IEEE Xplore, 2004. P. 147–152. DOI: 10.1109/CDC.2004.1428621
  8. Chernousko F.L. State Estimation for Dynamic Systems. Boca Raton: CRC Press, 1994. 304 p.
  9. Crandall M.G., Lions P.-L. Viscosity solutions of Hamilton–Jacobi equations. Trans. Amer. Math. Soc., 1983. Vol. 277, No. 1. P. 1–42. DOI: 10.2307/1999343
  10. Filippova T.F. Ellipsoidal estimates of reachable sets for control systems with nonlinear terms. IFAC-PapersOnLine, 2017. Vol. 50, No. 1. P. 15355–15360. DOI: 10.1016/j.ifacol.2017.08.2460
  11. Filippova T.F. Reachable sets of nonlinear control systems with state constraints and uncertainty and their estimates. Cybern. Phys., 2017 . Vol. 6, No. 4. P. 185–194.
  12. Filippova T.F. Estimates of reachable sets of a nonlinear dynamical system with impulsive vector control and uncertainty. In: Proc. 2018 14th Int. Conf. "Stability and Oscillations of Nonlinear Control Systems" (Pyatnitskiy’s Conference) (STAB). IEEE Xplore, 2018. P. 1–4. DOI: 10.1109/STAB.2018.8408353
  13. Filippova T.F. The HJB approach and state estimation for control systems with uncertainty. IFAC-PapersOnLine, 2018. Vol. 51, No. 13. P. 7–12. DOI: 10.1016/J.IFACOL.2018.07.246
  14. Filippova T.F. Differential equations for ellipsoidal estimates of reachable sets for a class of control systems with nonlinearity and uncertainty. IFAC-PapersOnLine, 2018. Vol. 51, No. 32. P. 770–775. DOI: 10.1016/j.ifacol.2018.11.452
  15. Filippova T.F. Estimation of star-shaped reachable sets of nonlinear control systems. In: Lecture Notes in Comput. Sci., vol. 10665: Proc. Large-Scale Scientific Computing. LSSC 2017. Lirkov I., Margenov S., Wasniewski J. (eds.). Cham: Springer, 2018. P. 210–218. DOI: 10.1007/978-3-319-73441-5_22
  16. Filippova T.F. Control and estimation for a class of impulsive dynamical systems. Ural Math. J., 2019. Vol. 5, No. 2. P. 21–30. DOI: 10.15826/umj.2019.2.003
  17. Filippova T.F. Control of a bilinear system in conditions of uncertainty. In: Proc. 2020 15th Int. Conf. Stability and Oscillations of Nonlinear Control Systems (Pyatnitskiy’s Conference) (STAB). IEEE Xplore, 2020. P. 1–4. DOI: 10.1109/STAB49150.2020.9140458
  18. Goubault E., Putot S. Robust under-approximations and application to reachability of non-linear control systems with disturbances. IEEE Control Syst. Lett., 2020. Vol. 4, No. 4. P. 928–933. DOI: 10.1109/LCSYS.2020.2997261
  19. Gusev M.I., Kurzhanski A.B. On the Hamiltonian techniques for designing nonlinear observers under set-membership uncertainty. IFAC Proceedings Volumes, 2007. Vol. 40, No. 12. P. 633–638. DOI: 10.3182/20070822-3-ZA-2920.00104
  20. Kurzhanski A.B. Identification – a theory of guaranteed estimates. In: From Data to Model. Willems J.C. (eds.). Berlin, Heidelberg: Springer, 1989. P. 135–214. DOI: 10.1007/978-3-642-75007-6_4
  21. Kurzhanski A.B. Comparison principle for equations of the Hamilton-Jacobi type in control theory. Proc. Steklov Inst. Math., 2006. Vol. 253. P. S185–S195. DOI: 10.1134/S0081543806050130
  22. Kurzhanski A.B. Hamiltonian techniques for the problem of set-membership state estimation. Internat. J. Adapt. Control Signal Process., 2010. Vol. 25, No. 3. P. 249–263. DOI: 10.1002/acs.1207
  23. Kurzhanskii A.B., Filippova T.F. On a description of the set of viable trajectories of a differential inclusion. Dokl. Akad. Nauk SSSR, 1986. Vol. 289, No. 1. P. 38–41. (in Russian)
  24. Kurzhanski A.B., Varaiya P. Dynamics and Control of Trajectory Tubes. Theory and Computation. Systems Control Found. Appl., vol. 85. Basel: Birkhäuser, 2014. 445 p. DOI: 10.1007/978-3-319-10277-1
  25. Ornik M. Guaranteed reachability for systems with unknown dynamics. Proc. 2020 59th IEEE Conference on Decision and Control (CDC). IEEE Xplore, 2020. P. 2756–2761. DOI: 10.1109/CDC42340.2020.9304326
  26. Polyak B.T., Nazin S.A., Durieu C., Walter E. Ellipsoidal parameter or state estimation under model uncertainty. Automatica, 2004. Vol. 40, No. 7. P. 1171–1179. DOI: 10.1016/j.automatica.2004.02.014

DOI: http://dx.doi.org/10.15826/umj.2022.1.004

Article Metrics

Metrics Loading ...


  • There are currently no refbacks.